Alert archive / Nevada / High Wind Warnings in 2025

High Wind Warning 1, NWS Las Vegas, NV

January 3, 2025Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind warning at Jan 3, 2025, 11:10 PM PST for Clark County, Nye County, Nevada. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2025, 11:10 PM PST (07:10 UTC)
Expired
Jan 4, 2025, 4:00 AM PST
In force
5 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 11:20 PM PSTNON-TSTM WND GST 776 Ne Mt. Charleston, NVAngel Peak sensor gusted at or above 70 mph from 2200 to 0010 with a peak gust of 77 mph observed from 2320 to 2340.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2025-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2025-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3600 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS75 KVEF 040710
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1110 PM PST Fri Jan 3 2025

NVZ019-041200-
/O.UPG.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
/O.NEW.KVEF.HW.W.0001.250104T0710Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
1110 PM PST Fri Jan 3 2025

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected with some gusts near 70 mph above 8000 feet.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris, tree limbs and downed power lines or 
poles. Use extra caution if you must drive.

&&

$$

CAZ519-041200-
/O.CON.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
1110 PM PST Fri Jan 3 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 4 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JCS
1 follow-up statement
760 
WWUS75 KVEF 041153
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
353 AM PST Sat Jan 4 2025

NVZ019-041300-
/O.EXP.KVEF.HW.W.0001.000000T0000Z-250104T1200Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and Mt Charleston
353 AM PST Sat Jan 4 2025

...HIGH WIND WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds have decreased across the warned area, so the High Wind 
Warning has been allowed to expire on time.

$$

CAZ519-041300-
/O.EXP.KVEF.WI.Y.0001.000000T0000Z-250104T1200Z/
Eastern Sierra Slopes-
Including the cities of Whitney Portal and Aspendell
353 AM PST Sat Jan 4 2025

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds have decreased across the area, so the Wind Advisory has been 
allowed to expire on time.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JCS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 3, 6:28 PM PST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 3, 6:28 PM PST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
628 PM PST Fri Jan 3 2025

.SYNOPSIS...An area of low pressure will move through the region
overnight bringing some gusty winds to the Sierra and Spring
Mountains. This system will have limited precipitation with just a
few inches of snow for the high Sierra. Quiet conditions prevail
Sunday and Monday before stronger, more impactful north winds
develop behind a system next week.
&&

.UPDATE...Mesoanalysis this evening showed increasing 700MB winds
across the region as a shortwave moved through central California. A
wind advisory was issued for the Sierra and the eastern slopes to
reflect this potential for increasing winds as the low to mid level
jet moved through. So far, winds have been a bit lack luster in the
area with widespread gusts of 30-40MPH reported. In the Owens valley
winds where lower, around 25 MPH gusts, as the better winds remained
elevated. The better forcing and pressure gradient is just now
moving into the Sierra, so should see a better response in this
region shortly.

The other area under a wind advisory for tonight that just went into
effect at 6PM PT is the Spring Mountains, which should also be
impacted by this increasing low to mid level jet. The Las Vegas 00Z
Sounding already was showing wind at 40-50MPH, and surface truth
reflected that as numerous 40-50 MPH gusts were reported in the
terrain of the Spring Mountains.

Outside of these two areas, winds were less impactful. Precipitation
wise, radar returns were finally making it into parts of the Sierra
this hour as the shortwave moves eastward. Area webcams and SNOTEL
reports showed little to nothing for new snow, so whatever is
falling is light. Elsewhere, it remained dry with party to mostly
cloudy skies this evening.

In general, did not make any changes to the previous forecast as the
overall thinking has not changed. The stronger 700MB will continue
to spread across the region and will impact the terrain in
California and southern Nevada. The latest hi-res models and
ensembles show the strongest winds in the Sierra in the next few
hours, then in the Springs by 8 PM onward. With no diurnal heating,
cold air advection, or a strong forcing mechanism to allow for
mixing into these strong winds above the surface, valley area should
not see significant winds. The Owens Valley may see some crosswinds
around 20-25 MPH for a few more hours, and then in the Desert Rock
to Indian Springs area on US-95 as well as the typical wind prone
areas in the Western Mojave Desert of San Bernardino County after
8PM, which could result in difficult driving at times...but overall
not expecting impactful winds tonight in the lower elevations. Winds
in the terrain will slowly diminish after midnight and drop off by
morning, which is captured in the wind advisory and end times.

Precipitation will be short lived and confined to the high terrain
of the Sierra. No impacts are expected. There is a low chance (20%)
that rain is able to make it into the Bishop, CA area, however based
on the latest radar trends and how this shortwave is performing so
far, losing faith that precipitation will be able to make it into
the valley. Whatever is able to develop and make it to the ground
will be light and precipitation will end area-wide by about
midnight. Partly to mostly cloudy skies will continue through the
overnight period. Low temperature tonight will be near the same as
last night except in the Western Mojave Desert where clouds should
clear enough and winds will be light enough to allow for sufficient
radiational cooling and low temperatures will be a few degrees
colder than last night.

-Nickerson-
&&

.PREVIOUS DISCUSSION...1255 PM PST Fri Jan 3 2025
.SHORT TERM...through Monday.

High pressure that brought quiet and mild temperatures today will
shift east this afternoon as a trough moves into the western US.
Like with most systems we have seen this year, the bulk of the
energy will remain north with the closed low passing through the
Pacific NW. Being on the southern end of this trough, precipitation
will be rather limited and mostly intercepted by the Sierra. Still,
we can expect to see a couple of inches of snow at the highest
Sierra peaks in Inyo County, but snow amounts will fall off quick
further down the slopes. Aspendell, located at 8500 feet, has about
a 20-30% chance of seeing around an inch of snow this evening with a
less than 20% chance of any precipitation falling in the Owens
Valley. If anything does fall, it will remain light and generally
short-lived. Ahead of a cold front that will move through the region
Saturday morning, we are expected to see increased winds over the
Sierra and eastern slopes and the Spring Mountains of southern
Nevada. A wind advisory was issued this morning through 4am for the
Sierra and those winds are expected to increase this afternoon and
evening with wind gusts up to 60 mph. The latest HREF continues to
indicate strong downslope winds in the Spring Mountains overnight
ahead of the cold front that will push through just before sunrise
Saturday morning. It does look like widespread gusts 40 to 50 mph in
the Spring Mountains with gusts between 60-70 mph at the higher
elevations. Have elected to issued a wind advisory from 6pm tonight
until 4am Saturday. These winds are expected to diminish and shift
to the northwest just behind the front. It also looks like most of
the higher wind gusts will remain west over the far western edges of
the Las Vegas Valley, but generally in the 25 to 35 mph range.
Behind the front we will see gusty northwest winds through the day
with most areas seeing wind gusts 15 to 30 mph. Not really looking
for a significant cool down Saturday with temperatures generally
dropping about 3-7 degrees over most areas, but still remaining
near to slightly above normal.

After the trough passes through Saturday, we'll be left under a dry,
NW flow through Monday. This keeps temperatures near or slightly
above normal for early January and promotes continued northerly
breezes in the lower Colorado River Valley.

.LONG TERM...Tuesday through next Friday.

A shortwave trough will begin to slide down the lee side of the
ridge over the Eastern Pacific late Monday night, sweeping through
the Desert Southwest on Tuesday. As this system moves through the
area on Tuesday we will find ourselves trading the dry and warm
weather of the weekend for dry and windy weather. Widespread gusty
north winds will accompany this system with a 90% chance of wind
gusts in excess of 40 mph in the lower Colorado River Valley and a
40 to 60% chance of 40+ mph wind gusts across the rest of our
forecast area. This system will continue to dig south Tuesday night
into Wednesday, eventually becoming a cut-off low as it exits our
forecast area on Wednesday. Even though this system will be out of
our forecast area by Wednesday, gusty northerly winds will continue
to linger in the lower Colorado River Valley as a result of the
lingering north-south oriented surface pressure gradient.

Forecast confidence decreases beyond Wednesday due to uncertainty
regarding what this system will do. Ensemble mean solutions have
been consistent showing lower than normal 500 mb heights to our
south, over Baja and the Gulf of California, with higher than normal
500 mb heights across the Pacific Northwest. However, whether the
lower than normal heights to our south are from Tuesday's system
lingering or another system dropping down the lee side of the ridge
and replacing Tuesday's system remains to be seen. Regardless, we
can expect to see elevated northerly winds linger down the Colorado
River Valley during the second half of the week.

&&

.AVIATION...For Harry Reid...Light northeasterly winds shift to the
southwest this evening, gradually increasing. Overnight,
southwesterly winds increase to over 10 knots with gusts over 20
knots possible. Winds shift to the north northwest tomorrow morning,
with sustained speeds remaining around 10 knots. Mid and high level
cloud cover streams through the area today and tonight, decreasing
tomorrow morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...An incoming storm system will bring snow showers,
terrain obscuration, and low ceilings to the Sierra Crest this
evening, along with gusty northerly winds and VCSH to KBIH. The
system will also bring gusty southwesterly winds to KDAG tonight and
gusty northerly winds to the Colorado River Valley tomorrow morning,
peaking between 25 and 30 knots. In the Las Vegas Valley, gusty
southwesterly winds this evening turn to the northwest tomorrow
morning with peak gusts between 20 and 25 knots. Mid and high level
cloud cover streams through the area today and tonight, decreasing
tomorrow morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Gorelow
LONG TERM...Stessman
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Warnings in Nevada, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.